Mathematical Research Letters

Volume 23 (2016)

Number 4

Eigenvarieties for classical groups and complex conjugations in Galois representations

Pages: 1167 – 1220



Olivier Taïbi (Department of Mathematics, Imperial College London, United Kingdom)


The goal of this paper is to remove the irreducibility hypothesis in a theorem of Richard Taylor describing the image of complex conjugations by $p$-adic Galois representations associated with regular, algebraic, essentially self-dual, cuspidal automorphic representations of $\mathrm{GL}_{2n+1}$ over a totally real number field $F$. We also extend it to the case of representations of $\mathrm{GL}_{2n/F}$ whose multiplicative character is “odd”. We use a $p$-adic deformation argument, more precisely we prove that on the eigenvarieties for symplectic and even orthogonal groups, there are “many” points corresponding to (quasi-)irreducible Galois representations. Recent work of James Arthur describing the automorphic spectrum for these groups is used to define these Galois representations, and also to transfer self-dual automorphic representations of the general linear group to these classical groups.

Accepted 5 February 2016

Published 16 September 2016